Ohio, 2014Tornado and Hail in Ohio, June 23, 2014
June 23, 2014 · NWS CLE · 6 events in 6 counties and zones
A warm front lifted north across the area during the afternoon leaving a warm and unstable airmass in place. An area of thunderstorms moved across northern Ohio during the afternoon and evening producing a few areas of severe weather.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $847,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifted north across the area during the afternoon leaving a warm and unstable airmass in place. An area of thunderstorms moved across northern Ohio during the afternoon and evening producing a few areas of severe weather. The worst of the damage was an EF1 tornado in Brunswick in Medina County. The tornado was on the ground for 1.7 miles, touching down near Diana Drive and Maria Drive, then tracking northeast and lifting near Clover Road and Carpenter Road. Approximately 45 buildings were damaged, with two homes sustaining major damage. Maximum wind speeds were estimated around 110 mph with a maximum path length of 120 yards. Strong winds were reported just east/southeast of Toledo with two semi-trucks blown over in northern Wood County and approximately 10,000 power outages in Lucas County. Additional tree damage was reported with thunderstorms near Painesville in Lake County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 23, 12:34 PM EST, 1 hour 38 minutes earlier.
Area forecast discussion, Jun 23, 12:34 PM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
134 PM EDT MON JUN 23 2014
.SYNOPSIS...
A WARM FRONT WILL MOVE ACROSS THE REGION THIS AFTERNOON. A COLD
FRONT WILL MOVE ACROSS NORTHERN OHIO AND NORTHWEST PENNSYLVANIA
TUESDAY NIGHT.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CONVECTIVE TEMPERATURE HAS BEEN REACHED ACROSS THE WESTERN HALF OF
THE AREA. LATEST SATELLITE IMAGERY SHOWS PLENTY OF CUMULUS CLOUD
DEVELOPMENT. EXPECTING POTENTIAL FOR SHOWERS AND THUNDERSTORMS TO
DEVELOP ACROSS THAT AREA DURING THE AFTERNOON AS INSTABILITY
INCREASES.
ADJUSTED HOURLY TEMPERATURES ACROSS THE REGION AS WELL UPWARD
SLIGHTLY TO ACCOUNT FOR HIGHER TEMPERATURES. OTHERWISE...NO
SIGNIFICANT CHANGES EXPECTED.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
A COLD FRONT WILL SLOWLY APPROACH THE FORECAST AREA ON TUESDAY.
WITH MUCH OF THE FORECAST AREA IN THE WARM SECTOR SCATTERED
THUNDERSTORMS ARE NOT OUT OF THE QUESTION AT ANY TIME. THE 00Z RUN
OF THE MODELS INDICATED THE COLD FRONT WILL PUSH ACROSS THE FORECAST
AREA TUESDAY NIGHT. I WILL BEGIN TO INCREASE THE PROBABILITY OF
PRECIPITATION CHANCES TUESDAY AFTERNOON THROUGH TUESDAY NIGHT. THE
GFS IS TRYING TO SHOW A WAVE DEVELOP ON THE FRONT ON TUESDAY. THIS
SCENARIO MAY BE OVER DONE AND I AM LEANING MORE TOWARDS THE NAM
SOLUTION. THE MODELS INDICATE A SECONDARY TROF WEDNESDAY
MORNING...SO I WILL HOLD ON TO A LOW CHANCE OF PRECIPITATION
WEDNESDAY.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
FOLLOWED WPC THROUGH THE LONG TERM PERIOD WHICH FAVORS CLOSER TO THE
ECMWF. GENERALLY AM EXPECTING AN UPPER RIDGE FROM THE TENNESSEE
VALLEY INTO THE OHIO VALLEY WITH HIGH PRESSURE ACROSS THE AREA OR TO
THE SOUTHEAST. TEMPS SEASONAL TO SLIGHTLY ABOVE. WITH CHANCE OR
SLIGHT CHANCE POPS THROUGH THE PERIOD.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
A WARM FRONT HAS LIFTED NORTH ACROSS THE AREA ALLOWING A JUICY
AIRMASS TO SPREAD OVER THE REGION. CONVECTION MOVING ACROSS NW OH
SHOULD AFFECT KTOL AND KFDY IN A COUPLE OF HOURS. FURTHER
EAST...EXPECT ADDITIONAL DEVELOPMENT LATER THIS AFTERNOON AND
EVENING. THE COVERAGE SHOULD BE NO MORE THAN SCATTERED SO WILL GO
WITH A VICINITY MENTION FOR A FEW HOURS. MORE WIDESPREAD SHOWER
ACTIVITY IS EXPECTED LATER THIS EVENING. WIDESPREAD MVFR FOG IS
EXPECTED OVERNIGHT WITH MORE PRECIP ON TUESDAY MORNING. LIGHT S TO
SW FLOW WILL CONTINUE DURING THE PERIOD.
OUTLOOK...NON VFR POSSIBLE MON NIGHT THRU FRI IN SCT SHOWERS AND
THUNDERSTORMS AS WELL AS POSSIBLE MORNING FOG/MIST.
&&
.MARINE...
HIGH PRESSURE MOVING EAST OF THE LAKES WILL SUPPORT A SOUTHEAST
FLOW TODAY INTO TONIGHT AHEAD OF A WARM FRONT. THE WARM FRONT WILL
MOVE ONTO THE WESTERN BASIN THIS EVENING AND BISECT THE LAKE TUESDAY
MORNING BEFORE MOVING EAST IN THE AFTERNOON. WINDS WILL TURN
SOUTHWEST AFTER THE WARM FRONT PASSES. A COLD FRONT WILL FOLLOW
TUESDAY NIGHT...DROPPING SOUTHEAST OF THE LAKE BY WEDNESDAY MORNING.
WINDS WILL TURN NORTHWEST BEHIND THE COLD FRONT. HIGH PRESSURE WILL
BUILD ACROSS THE LAKE THURSDAY...MOVING EAST ON FRIDAY. WINDS SHOULD
REMAIN GENERALLY LIGHT THROUGH THE PERIOD OUTSIDE OF ANY CONVECTIVE
ACTIVITY SO AM EXPECTING TO REMAIN WELL BELOW SMALL CRAFT LEVELS
THROUGHOUT THE FORECAST.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.
&&
SYNOPSIS...GARNET
NEAR TERM...LOMBARDY
SHORT TERM...GARNET
LONG TERM...TK
AVIATION...KUBINA
MARINE...TK
Hazardous weather outlook, Jun 23, 12:10 PM EST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
110 PM EDT MON JUN 23 2014
LEZ061-142>149-162>169-OHZ007>014-017>023-027>033-036>038-047-089-
PAZ001>003-241715-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-OTTAWA-SANDUSKY-
ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-HANCOCK-SENECA-
HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-
ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
110 PM EDT MON JUN 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ003-006-241715-
LUCAS-WOOD-
110 PM EDT MON JUN 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR LUCAS AND
NORTHERN WOOD COUNTIES. THE MAIN THREAT WILL BE STRONG DAMAGING
WINDS THIS AFTERNOON INTO THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LOMBARDY
In the hours before
Special weather statement, Jun 23, 1:28 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
228 PM EDT MON JUN 23 2014
OHZ003-006-231930-
LUCAS-WOOD-
228 PM EDT MON JUN 23 2014
...SPECIAL WEATHER STATEMENT FOR LUCAS AND WOOD COUNTIES UNTIL 330 PM
EDT...
AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES SOUTHWEST OF SWANTON...OR 20 MILES
NORTHWEST OF CUSTAR...MOVING EAST AT 30 MPH.
THIS STORM WILL BE NEAR...
6 MILES SOUTH OF WHITEHOUSE AND 6 MILES NORTH OF WESTON BY 300 PM
EDT.
WATERVILLE BY 310 PM EDT.
BOWLING GREEN BY 315 PM EDT.
9 MILES SOUTH OF PERRYSBURG BY 320 PM EDT.
THE TOWNS OF GRAND RAPIDS...TONTOGANY...HASKINS...LUCKEY AND
PEMBERVILLE ARE ALSO IN THE PATH OF THIS STORM.
THIS THUNDERSTORM COULD PRODUCE STRONG THUNDERSTORM WINDS...VERY
HEAVY RAIN AND CLOUD TO GROUND LIGHTNING AS IT MOVES INTO THE AREA.
LOMBARDY
Event by event
3 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Lake
- When
- June 23, 2:12 PM EST
- Where
- Lake County, Painesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 41.730, -81.250
A trained spotter reported large tree limbs brought down by thunderstorms winds in Painesville.
Thunderstorm Wind, Wood
- When
- June 23, 2:20 PM EST
- Where
- Wood County, 1.12 mi WNW of Walbridge Llngtn Arp
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Trained Spotter
- Coordinates
- 41.609, -83.538
Two semi-trailers were blown over by thunderstorms winds at Oregon and Wales Rd.
Thunderstorm Wind, Lucas
- When
- June 23, 2:43 PM EST
- Where
- Lucas County, 2 mi SW of Ironville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Public
- Coordinates
- 41.648, -83.505
The public reported tree damage from thunderstorm wind gusts estimated around 60 mph. A spotter also relayed a report of 10,000 Toledo Edison customers were without power.
Hail, Marion
- When
- June 23, 4:03 PM EST
- Where
- Marion County, Marion
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.580, -83.130
The public reported penny size hail.
Tornado, Medina
- When
- June 23, 5:55 PM EST to 6:00 PM EST
- Where
- Medina County, 0.03 mi W of Brunswick to 1.71 mi NE of Brunswick
- Rating
- EF1
- Path length
- 1.72 mi
- Path width
- 120 yd
- Property damage
- $750,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.230, -81.831
The tornado started in the vicinity of Diana Drive and Maria Drive in the city of Brunswick around 655 pm. The storm traveled northeast for 1.7 miles crossing State Route 303 and ended near Clover Drive and Carpenter Road. It is estimated at least forty five homes and businesses were affected by the tornado. Two homes sustained major damage near oak tree drive and royal oak drive. The path was intermittent with a combination of EF0 and EF1 Damage. It is estimated that the most significant damage was created from winds of 110 mph.
Hail, Summit
- When
- June 23, 6:15 PM EST
- Where
- Summit County, 1.25 mi WNW of West Richfield
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.240, -81.670
The public estimated nickel size hail.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Texas, June 23, 20142 deaths · 1 event
- Hail and Damaging Winds in Kentucky, June 23, 2014$40,000 · 1.5 in hail · 14 events
- Flooding and Damaging Winds in Pennsylvania, June 23 to 24, 2014$46,000 · 50 kt wind · 4 events
- Damaging Winds in Ohio, June 23, 2014$39,000 · 50 kt wind · 7 events
- Flash Flood and Flooding in Arkansas, June 23 to 27, 2014$30,000 · 1 in hail · 9 events
- Tornadoes and Damaging Wind in Illinois, June 23, 2014$36,000 · EF0 · 3 events
- Damaging Winds in Tennessee, June 23, 2014$24,000 · 50 kt wind · 6 events
- Damaging Wind in Indiana, June 23, 2014$30,000 · 61 kt wind · 1 event
- Damaging Winds in Kentucky, June 23, 2014$20,000 · 50 kt wind · 3 events
- Lightning Strike in Louisiana, June 23, 2014$20,000 · 1 event
- Damaging Winds in Texas, June 23, 2014$14,000 · 60 kt wind · 6 events
- Flash Flood and Damaging Wind in Georgia, June 23, 2014$15,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530725, 530727, 530728, 530731, 530937, 530729.